Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 64, NWS Raleigh, NC

September 17, 20185 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 17, 2018, 7:03 AM EDT for 5 counties in North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2018, 7:03 AM EDT (11:03 UTC)
Expired
Sep 17, 2018, 10:00 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Durham County, NC, Granville County, NC, Orange County, NC, Person County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 10:00 AM EDTFLASH FLOODRoxboro, NCSURL-MT. TIRZAH RD AT ANTIOCH CHURCH RD IS CLOSED DUE TO THE POND OVER FLOWING AND COVERING THE ROADWAYS. 3300 BLOCK OF ANTIOCH CHURCH RD IS IMPASSABLE DUE TO FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 177 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

094 
WGUS52 KRAH 171103
FFWRAH
NCC063-077-135-145-181-171400-
/O.NEW.KRAH.FF.W.0064.180917T1103Z-180917T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
703 AM EDT MON SEP 17 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Person County in central North Carolina...
  Northwestern Vance County in central North Carolina...
  Northeastern Orange County in central North Carolina...
  Granville County in central North Carolina...
  North central Durham County in central North Carolina...

* Until 1000 AM EDT
  
* At 703 AM EDT, Doppler radar indicated a thunderstorm producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Oxford, Roxboro, Rougemont, Concord, Stovall, Mayo Reservoir,
  Bethel Hill, Bushy Fork, Hyco Lake and Moriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3621 7849 3622 7918 3624 7918 3624 7915
      3653 7914 3654 7898 3654 7848

$$

Haines

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 5:35 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 17, 5:35 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
535 AM EDT Mon Sep 17 2018

.SYNOPSIS...
The center of Tropical Depression Florence will move northeast
across Pennsylvania today and off the Northeast and Mid Atlantic
coast tonight through Tuesday. A trailing surface front will extend
down through the Appalachians through this evening, before pushing
eastward across the Carolinas tonight through Tuesday night. Drier
air and warm weather will follow for Wednesday into Friday as high
pressure builds over the area.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 505 AM Monday...

Low level mass convergence and intense moisture transport persists
over the E CWA, while a band of convection extends through north-
central and southwest sections, generating a narrow band of an
additional 1-4" of torrential rainfall over areas that certainly
don't need any more rain. As the center of Florence tracks from NE
KY up through far S OH into PA today, a band of DPVA extending to
its ESE will track northward, exiting NC this morning and finally
bringing an end to the widespread heavy tropical rainfall over
central NC. Will leave the flash flood watch in place until its
scheduled expiration time at 8 am, although it's likely that some
areas will still be under the gun with heavy rain for another hour
or two past that time. A significant dry slot noted on GOES water
vapor imagery channels will punch in from the WSW this morning and
shunt the highest PW to the E, as mid level winds veer around to
SSW. But low level flow will continue out of the SSE with steady
moisture transport, so will maintain high chance pops, especially N,
through the day. Models depict high MUCAPE peaking at 2000-3000 J/kg
this afternoon (although this may be muted by subtle late-day
warming 700-600 mb), along with 25-30 kts of deep layer shear, and a
few strong to severe storms are not out of the question today, with
the greatest risk over the west half of the CWA, where the HREF
depicts a resurgence of decent updraft helicity maxima this
afternoon. Expect mostly cloudy skies today, more clouds north than
south, with highs in the low 80s N to mid 80s S. Scattered
convection is expected to spread east into the E CWA this
evening/tonight, and will retain chance pops in the east through the
night ahead of the front. Lows from around 70 to the mid 70s. -GIH

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 535 AM Monday...

As the remnant Florence low heads into the Northeast, trailing
positively tilted mid level and surface troughs will cross central
NC. Scattered storms should develop once again, this time restricted
to eastern sections within marginal to moderate instability. Western
sections will become much more stable as winds aloft swing around to
westerly, and overall deep layer shear will lessen, which will limit
storm intensity in the afternoon. Expect highs from the low 80s NW,
under considerable cloudiness, trending to the upper 80s SE. Much
drier air will advect in Tue evening behind the trough, leading to
clearing skies and lows in the mid 60s to around 70. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 100 AM Monday...

Much drier weather is expected Wednesday through Saturday. The next
chance of afternoon thunderstorms has been delayed until Sunday
(mainly in the NW-N zones). So, a much needed period to dry and
clean up. High pressure will be over the region Wednesday into
Friday and Saturday, then shift offshore Saturday night. Mostly
clear/mostly sunny weather is expected. By Sunday, a cold front is
expected to approach from the north bringing a chance of showers and
thunderstorms, mainly in the afternoon. Lows in the 60s will be
common through Saturday, with 65-70 Sunday. Highs generally in the
80s (82-88).

&&

.AVIATION /06Z MONDAY THROUGH SATURDAY/...
As of 220 AM Monday...

24 Hour TAF period: Mainly MVFR and IFR conditions in place across
the forecast area this evening as the trailing rainbands of Tropical
Depression Florence continue to rotate through the area. At this
time, the Triad terminals and KFAY are in a bit of a lull as far as
convection is concerned but KRDU and KRWI could have several hours
of continuous rain this morning. Periodic rain could remain through
the day today but should taper off in intensity and coverage. VFR
conditions will return from south to north later this afternoon with
even the Triad sites scattering out to VFR by 21Z. Fog and low
stratus will continue to be an issue during the early morning hours
on Tuesday morning with concentration of lowest ceilings at the
Triad terminals where very low ceilings could be experienced. Mainly
MVFR conditions overnight Monday night into Tuesday morning at all
other TAF sites.

Long Term: Adverse conditions may come and go over the next several
days as Tropical Depression Florence continues to move north and
then returns through the area in the form of a cold front on
Tuesday. Wednesday should see a return to VFR conditions over the
entire forecast area and should remain in place through the end of
the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT this morning for NCZ021>025-038>042-
073>078-083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Badgett
AVIATION...Ellis
Hazardous weather outlook, Sep 17, 5:32 AM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
532 AM EDT Mon Sep 17 2018

NCZ021>025-038>042-073>078-083>086-088-089-180945-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
532 AM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered storms are expected this afternoon. A few of these storms
could become strong, with small hail and wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, however storm
spotters are encouraged to report any significant weather to the
National Weather Service.

NCZ007>011-026>028-043-180945-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-
532 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Heavy downpours will remain possible this morning, producing an
additional inch of rain and worsening any lingering flooding from
Florence.

Scattered storms are expected this afternoon. A few of these storms
could become strong, with small hail and wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, however storm
spotters are encouraged to report any significant weather to the
National Weather Service.

In the hours before

Local storm report, Sep 17, 3:59 AM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
359 AM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLASH FLOOD      ASHEBORO                35.72N 79.81W
09/17/2018                   RANDOLPH           NC   EMERGENCY MNGR

            BETWEEN 9PM AND 1AM, RANDOLPH COUNTY EM TOOK
            AROUND 100 REPORTS OF TREES DOWN AND FLOODED
            ROADS. THREE WATER RESCUES FROM VEHICLES
            TOOK PLACE AND SEVERAL CITIZEN WERE ASSISTED
            FROM FLOODED HOMES. FLASH FLOOD WATERS ARE
            NOW BEGINNING TO RECEDE LEAVING SOME WASHED
            OUT ROADS.

&&

BLAES
Special weather statement, Sep 17, 5:19 AM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
519 AM EDT MON SEP 17 2018

NCZ078-170945-
Wayne NC-
519 AM EDT MON SEP 17 2018

...A STRONG STORM SHOWING SIGNS OF ROTATION WILL AFFECT CENTRAL
WAYNE COUNTY UNTIL 545 AM EDT...

At 519 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Olive, moving north at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Goldsboro, Mount Olive, Mar-Mac, Elroy and Brogden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3516 7796 3517 7797 3518 7799 3518 7800
      3519 7800 3519 7804 3518 7807 3518 7812
      3543 7815 3545 7814 3545 7810 3541 7786
TIME...MOT...LOC 0919Z 185DEG 28KT 3519 7804

MORROW
Special weather statement, Sep 17, 5:45 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
545 AM EDT MON SEP 17 2018

NCZ008-024-025-171030-
Durham NC-Granville NC-Orange NC-
545 AM EDT MON SEP 17 2018

...A STRONG THUNDERSTORM SHOWING SIGNS OF WEAK ROTATION WILL AFFECT
EASTERN ORANGE...SOUTHWESTERN GRANVILLE AND DURHAM COUNTIES UNTIL
630 AM EDT...

At 545 AM EDT, Doppler radar was tracking a strong thunderstorm over
Durham, moving north at 20 mph.

Locations impacted include...
Durham, Chapel Hill, Butner, Rougemont, Stem, Lake Michie, Gorman,
Bahama, Lake Butner and Bethesda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3623 7869 3607 7874 3607 7875 3603 7875
      3592 7878 3592 7881 3588 7883 3591 7901
      3624 7897
TIME...MOT...LOC 0945Z 191DEG 17KT 3600 7891

MORROW
Local storm report, Sep 17, 6:08 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
608 AM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     TORNADO          4 N GOLDSBORO           35.44N 77.98W
09/17/2018                   WAYNE              NC   911 CALL CENTER

            TREES REPORTED DOWN ON WILLIAM COURT.

&&

BLAES
Local storm report, Sep 17, 6:25 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
625 AM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLASH FLOOD      1 SW WILSON             35.73N 77.93W
09/17/2018                   WILSON             NC   EMERGENCY MNGR

            WIDESPREAD FLOODING IS REPORTED. MULTIPLE
            LOCATIONS AROUND THE COUNTY ARE REPORTING
            FLOODED STREETS AND ROADS.

&&

BLAES
Local storm report, Sep 17, 6:29 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
629 AM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     TORNADO          4 N GOLDSBORO           35.43N 77.98W
09/17/2018                   WAYNE              NC   DEPT OF HIGHWAYS

            TREE DAMAGE ON WILLIAM DRIVE WHICH IS
            ADJACENT TO WILLIAM COURT.

&&

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:06 PM EDTSpecial Weather StatementRAHRandolph39 min
Sep 16, 8:32 PM EDTSpecial Weather StatementRAHMontgomery, Richmond43 min
Sep 16, 9:12 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Davidson, Forsyth, Guilford, Randolph48 min
Sep 16, 9:51 PM EDTSpecial Weather StatementRAHDurham, Person24 min
Sep 16, 10:07 PM EDTSpecial Weather StatementRAHCumberland38 min
Sep 16, 10:27 PM EDTSpecial Weather StatementRAHAlamance, Orange78 min
Sep 16, 10:31 PM EDTRiver Flood WarningRAHChatham56 hr
Sep 16, 11:39 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Sampson66 min
Sep 17, 12:10 AM EDTTornado WarningRAHCumberland, Sampson35 min
Sep 17, 12:50 AM EDTTornado WarningRAHSampson, Wayne14 min
Sep 17, 2:12 AM EDTFlash Flood WarningRAHJohnston, Nash, Wayne, Wilson8 hr
Sep 17, 3:21 AM EDTAreal Flood AdvisoryRAHDurham, Granville, Wake3 hr
Sep 17, 3:50 AM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Wilson3 hr
Sep 17, 3:53 AM EDTTornado WarningRAHWayne25 min
Sep 17, 4:46 AM EDTRiver Flood WarningRAHAlamance47 hr
Sep 17, 5:13 AM EDTFlash Flood WarningRAHDurham, Granville, Wake9 hr
Sep 17, 5:19 AM EDTSpecial Weather StatementRAHWayne26 min
Sep 17, 5:45 AM EDTSpecial Weather StatementRAHDurham45 min
Sep 17, 5:56 AM EDTTornado WarningRAHWayne34 min
Sep 17, 6:43 AM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Warren, Wilson3 hr
Sep 17, 6:44 AM EDTAreal Flood AdvisoryRAHGranville, Person3 hr
Sep 17, 6:58 AM EDTTornado WarningRAHEdgecombe, Nash, Wilson32 min
Sep 17, 7:23 AM EDTSpecial Weather StatementRAHChatham37 min
Sep 17, 7:32 AM EDTTornado WarningRAHDurham, Orange17 min
Sep 17, 7:40 AM EDTTornado WarningRAHEdgecombe, Halifax, Nash24 min
Sep 17, 7:52 AM EDTSpecial Weather StatementRAHDurham23 min
Sep 17, 7:54 AM EDTSpecial Weather StatementRAHDurham36 min
Sep 17, 7:59 AM EDTSpecial Weather StatementRAHChatham31 min
Sep 17, 8:08 AM EDTSpecial Weather StatementRAHGranville22 min
Sep 17, 8:15 AM EDTTornado WarningRAHDurham, Granville30 min
Sep 17, 8:25 AM EDTSpecial Weather StatementRAHHalifax50 min
Sep 17, 8:33 AM EDTSpecial Weather StatementRAHOrange27 min
Sep 17, 8:44 AM EDTSpecial Weather StatementRAHGranville61 min
Sep 17, 9:38 AM EDTRiver Flood WarningRAHDavidson, Davie61 hr
Sep 17, 9:40 AM EDTAreal Flood WarningRAHAnson, Cumberland, Harnett, Hoke, Lee, Montgomery and 5 more8 hr
Sep 17, 9:43 AM EDTSpecial Weather StatementRAHVance32 min
Sep 17, 9:45 AM EDTSpecial Weather StatementRAHPerson45 min
Sep 17, 9:48 AM EDTFlash Flood WarningRAHGranville, Person, Vance4 hr
Sep 17, 10:40 AM EDTSpecial Weather StatementRAHGranville35 min
Sep 17, 11:53 AM EDTAreal Flood WarningRAHAlamance, Chatham, Davidson, Forsyth, Guilford, Harnett and 3 more6 hr
Sep 17, 1:57 PM EDTAreal Flood WarningRAHDurham, Granville, Person4 hr
Sep 17, 2:49 PM EDTSpecial Weather StatementRAHAlamance, Orange56 min
Sep 17, 3:25 PM EDTSpecial Weather StatementRAHPerson50 min
Sep 17, 3:27 PM EDTSpecial Weather StatementRAHRichmond48 min
Sep 17, 3:55 PM EDTSpecial Weather StatementRAHOrange35 min
Sep 17, 4:11 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Person, Vance79 min
Sep 17, 4:16 PM EDTSpecial Weather StatementRAHHoke, Richmond, Scotland74 min
Sep 17, 4:24 PM EDTSpecial Weather StatementRAHChatham66 min
Sep 17, 5:24 PM EDTSpecial Weather StatementRAHChatham51 min
Sep 17, 5:29 PM EDTSpecial Weather StatementRAHHarnett, Hoke, Richmond, Scotland61 min
Sep 17, 5:45 PM EDTAreal Flood WarningRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 18 more3 hr
Sep 17, 5:59 PM EDTSpecial Weather StatementRAHVance16 min
Sep 17, 6:33 PM EDTSpecial Weather StatementRAHHarnett, Hoke, Scotland42 min
Sep 17, 6:36 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore, Richmond, Scotland69 min
Sep 17, 7:08 PM EDTFlash Flood WarningRAHCumberland, Harnett, Hoke, Moore, Richmond, Scotland2 hr
Sep 17, 7:42 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson48 min
Sep 17, 7:50 PM EDTSpecial Weather StatementRAHHoke55 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.